Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 61, NWS Des Moines, IA

June 5, 20206 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 5, 2020, 4:12 AM CDT for 6 counties in Iowa. It was in force for 48 min. 13 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2020, 4:12 AM CDT (09:12 UTC)
Expired
Jun 5, 2020, 5:00 AM CDT
In force
48 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Boone County, IA, Dallas County, IA, Guthrie County, IA, Madison County, IA, Polk County, IA, Story County, IA

The radar

The Des Moines radar (KDMX), 26 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 4:20 AM CDTTSTM WND DMGBouton, IABOUTON FD REPORTED LARGE TREE BRANCHES DOWN IN TOWN. TIME ESTIMATED BY RADAR.
Jun 5, 4:25 AM CDTTSTM WND GST 602 Wsw Minburn, IA
Jun 5, 4:30 AM CDTTSTM WND DMGDallas Center, IALARGE TREE BRANCHES DOWN. TIME ESTIMATED.
Jun 5, 4:34 AM CDTTSTM WND GST 70Dallas Center, IAESTIMATED WINDS OF 60 TO 70MPH.
Jun 5, 4:39 AM CDTTSTM WND GST 60Grimes, IAWINDS OF AT LEAST 60 MPH BETWEEN 436A AND 439A.
Jun 5, 4:42 AM CDTTSTM WND DMG1 W West Des Moines, IALARGE TREE, APPROX. 2 FEET IN DIAMETER AND 60 FEET TALL DOWN ON EDGE OF BIKE TRAIL IN POLK COUNTY WEST DES MOINES. TIME ESTIMATED FROM RADAR.
Jun 5, 4:44 AM CDTTSTM WND GST 602 Ese Waukee, IA
Jun 5, 4:49 AM CDTTSTM WND DMG2 S Windsor Heights, IALARGE TREE DOWN NEAR 63RD STREET AND RAILROAD AVENUE. TREE ALSO BROUGHT DOWN POWER LINE. TIME ESTIMATED FROM RADAR.
Jun 5, 4:50 AM CDTTSTM WND DMG1 Nw West Des Moines, IATREE SNAPPED AT BASED. VIA WHO TV. TIME ESTIMATED.
Jun 5, 4:50 AM CDTTSTM WND DMGUrbandale, IALARGE TREE BRANCH DOWN. PHOTO AND REPORT VIA SOCIAL MEDIA. TIME ESTIMATED.
Jun 5, 4:50 AM CDTTSTM WND GST 601 Wnw Johnston, IA
Jun 5, 4:55 AM CDTTSTM WND DMG1 E Windsor Heights, IA6 INCH DIAMETER TREE BRANCH DOWN. TIME ESTIMATED.
Jun 5, 4:55 AM CDTTSTM WND DMG3 Nw Des Moines, IA6 TO 8 INCH LIMB DOWN NEAR DRAKE. VIA WOI TV. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 13 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 1:02 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.2 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2020-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1422 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2020-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1422 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
2024 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted.

258 
WUUS53 KDMX 050912
SVRDMX
IAC015-049-077-121-153-169-051000-
/O.NEW.KDMX.SV.W.0061.200605T0912Z-200605T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
412 AM CDT Fri Jun 5 2020

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Polk County in central Iowa...
  Southwestern Story County in central Iowa...
  Northern Madison County in south central Iowa...
  Southeastern Guthrie County in west central Iowa...
  Southeastern Boone County in central Iowa...
  Dallas County in central Iowa...

* Until 500 AM CDT.

* At 411 AM CDT, severe thunderstorms were located along a line
  extending from near Boone Speedway to 6 miles north of Panora,
  moving southeast at 35 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
  Altoona, Waukee, Grimes, Perry, Adel, Windsor Heights, Bondurant,
  Polk City, Huxley, Saylorville, Madrid, Stuart, Dallas Center and
  Slater.

This includes the following highways...
 Interstate 35 between mile markers 67 and 72, and between mile
markers 87 and 102.
 Interstate 80 between mile markers 97 and 146.
 Interstate 235 between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4143 9424 4150 9424 4150 9431 4171 9449
      4201 9382 4175 9335 4170 9335 4151 9376
      4151 9379 4150 9379 4133 9415
TIME...MOT...LOC 0911Z 311DEG 32KT 4196 9388 4177 9432 

HAIL...1.00IN
WIND...70MPH
 
$$

Donavon
2 follow-up statements
142 
WWUS53 KDMX 050937
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
437 AM CDT Fri Jun 5 2020

IAC015-049-077-121-153-169-051000-
/O.CON.KDMX.SV.W.0061.000000T0000Z-200605T1000Z/
Polk IA-Story IA-Madison IA-Guthrie IA-Boone IA-Dallas IA-
437 AM CDT Fri Jun 5 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR POLK...SOUTHWESTERN STORY...NORTHERN MADISON...SOUTHEASTERN
GUTHRIE...SOUTHEASTERN BOONE AND DALLAS COUNTIES...

At 437 AM CDT, severe thunderstorms were located along a line
extending from near Saylorville Lake to near Earlham, moving
southeast at 45 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
Altoona, Waukee, Grimes, Perry, Adel, Windsor Heights, Bondurant,
Polk City, Huxley, Saylorville, Madrid, Stuart, Dallas Center and
Slater.

This includes the following highways...
 Interstate 35 between mile markers 67 and 72, and between mile
markers 87 and 102.
 Interstate 80 between mile markers 97 and 146.
 Interstate 235 between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4143 9424 4150 9424 4150 9431 4167 9445
      4197 9376 4175 9335 4170 9335 4151 9376
      4151 9379 4150 9379 4133 9415
TIME...MOT...LOC 0937Z 334DEG 37KT 4173 9369 4154 9413 

HAIL...1.00IN
WIND...70MPH
 
$$

Donavon
054 
WWUS53 KDMX 050959
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
459 AM CDT Fri Jun 5 2020

IAC015-049-077-121-153-169-051008-
/O.EXP.KDMX.SV.W.0061.000000T0000Z-200605T1000Z/
Polk IA-Story IA-Madison IA-Guthrie IA-Boone IA-Dallas IA-
459 AM CDT Fri Jun 5 2020

...THE SEVERE THUNDERSTORM WARNING FOR POLK...SOUTHWESTERN STORY...
NORTHERN MADISON...SOUTHEASTERN GUTHRIE...SOUTHEASTERN BOONE AND
DALLAS COUNTIES WILL EXPIRE AT 500 AM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
central, south central, southwestern and west central Iowa.

Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Polk, Dallas and Madison counties.

LAT...LON 4143 9424 4150 9424 4150 9431 4167 9445
      4197 9376 4175 9335 4170 9335 4151 9376
      4151 9379 4150 9379 4133 9415
TIME...MOT...LOC 0958Z 311DEG 32KT 4161 9350 4142 9394 

$$

Donavon

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:33 AM CDT, 39 minutes earlier.

Area forecast discussion, Jun 5, 3:33 AM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
333 AM CDT Fri Jun 5 2020

.DISCUSSION.../Today through Thursday/
Issued at 318 AM CDT Fri Jun 5 2020

Storms developed yesterday afternoon along an instability axis
across northern Iowa, aided later by a shortwave and a surface low
and frontal boundary shifting into the state. Large hail and
damaging wind along with heavy rain occurred with these storms
into the early morning hours of Friday. The main shortwave across
the north will shift into the Great Lakes today as an upper level
ridge rebuilds across the west. Later this afternoon, all the
models are consistent with dropping another shortwave across
southern/eastern Nebraska then across southern Iowa and northern
Missouri. Coincident with this, the cold front that made its way
across Iowa will stall over northern Missouri. The interaction of
the wave with the frontal boundary will bring a renewed chance for
thunderstorms mainly to Missouri but southeast Iowa will likely
see at least some isolated convection that may produce large hail
and damaging wind, mainly this evening. This wave will exit the
area by Saturday morning.

For the weekend, a large upper level ridge of high pressure builds
in bringing sunny skies, warm temperatures and little chance for
precipitation.

By late Monday, the remains of Cristobal will swing up from the
Gulf into the Southern Plains. This will break down the upper
ridge and shove it to the east allowing a deep trough over the
Rockies to nose into the Plains, all while Cristobal moves into
the Upper Midwest and Northern Great Lakes. This will bring a
prolonged period of showers and thunderstorms to Iowa from late
Monday night through Wednesday as well as cooler temperatures. By
Thursday upper level ridging begins to build back into the region
bringing warmer temps back along with a dryer period.

&&

.AVIATION.../For the 06Z TAFS through 06Z Friday night/
Issued at 1044 PM CDT Thu Jun 4 2020

Scattered thunderstorms have managed to sustain themselves along and
north of the highway 20 corridor, impacting KFOD, and KALO mainly.
Storms in this area will continue and any that pass over TAF sites
will be capable of large hail and strong/damaging wind.  Overnight,
more widespread thunderstorms will push across the state with a
widespread threat for large hail and damaging wind.  VFR conditions
are mainly expected but in storms, MVFR cigs/vsbys will be possible,
along with strong wind.  Storms pass east in the morning with VFR
conditions for the remainder of the period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...FAB
AVIATION...FAB
Hazardous weather outlook, Jun 5, 2:51 AM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
251 AM CDT Fri Jun 5 2020

IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>072-081-
082-092-093-060800-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-Adair-
Madison-Adams-Union-Taylor-Ringgold-
251 AM CDT Fri Jun 5 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and Tonight

There is a slight risk for severe storms this morning. Large hail
and damaging wind are the main threats. Locally heavy rainfall may
cause rises in rivers and ponding of water. There is a slight
chance for non-severe storms far southwest late this afternoon
and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight chance for non-severe thunderstorms far north
Saturday night and Sunday morning. Additional thunderstorm chances
are forecast Monday night through Wednesday. It is too early to
determine severity at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this morning.

IAZ050-061-062-073>075-083>086-094>097-060800-
Tama-Jasper-Poweshiek-Warren-Marion-Mahaska-Clarke-Lucas-Monroe-
Wapello-Decatur-Wayne-Appanoose-Davis-
251 AM CDT Fri Jun 5 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

There is a slight risk for severe storms this morning. Large hail
and damaging wind are the main threats. Locally heavy rainfall may
cause rises in rivers and ponding of water. There is a marginal
risk for a few severe storms again this afternoon and evening far
southeast. Isolated large hail and damaging wind would be the main
threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional thunderstorm chances are forecast Monday night through
Wednesday. It is too early to determine severity at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this morning.

FAB

In the hours before

Local storm report, Jun 5, 12:26 AM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1226 AM CDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TSTM WND GST     2 WNW GRUVER            43.41N 94.75W
06/05/2020  M64 MPH          EMMET              IA   ASOS

            KEST ESTHERVILLE ASOS.

&&
Local storm report, Jun 5, 2:49 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
249 AM CDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 AM     HAIL             HUMBOLDT                42.73N 94.22W
06/05/2020  E1.50 INCH       HUMBOLDT           IA   TRAINED SPOTTER

            SMALL LIMBS ALSO DOWN.

&&
Local storm report, Jun 5, 3:04 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
304 AM CDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     HAIL             DAKOTA CITY             42.72N 94.20W
06/05/2020  E1.25 INCH       HUMBOLDT           IA   BROADCAST MEDIA

            REPORT FROM WHO-TV WEATHER.

&&
Local storm report, Jun 5, 3:37 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
337 AM CDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     TSTM WND GST     5 SSW DOWS              42.59N 93.53W
06/05/2020  M58 MPH          WRIGHT             IA   MESONET

            WILLIAMS RWIS.

&&
Local storm report, Jun 5, 4:05 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
405 AM CDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     TSTM WND DMG     JEFFERSON               42.02N 94.38W
06/05/2020                   GREENE             IA   TRAINED SPOTTER

            REPORT OF TREES AND POWER LINES DOWN IN
            JEFFERSON.

&&
Local storm report, Jun 5, 4:11 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
411 AM CDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 AM     TSTM WND GST     BAGLEY                  41.85N 94.43W
06/05/2020  E60 MPH          GUTHRIE            IA   EMERGENCY MNGR

            60+ MPH WINDS REPORTED IN BAGLEY.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:37 PM CDTSpecial Weather StatementDMXTama38 min
Jun 4, 7:42 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Tama30 min
Jun 4, 7:48 PM CDTSevere Thunderstorm WarningDMXWebster27 min
Jun 4, 7:52 PM CDTSpecial Weather StatementDMXWright53 min
Jun 4, 8:25 PM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Wright35 min
Jun 4, 8:34 PM CDTSevere Thunderstorm WarningDMXHamilton, Webster27 min
Jun 4, 9:06 PM CDTSpecial Weather StatementDMXHardin, Story54 min
Jun 4, 10:01 PM CDTSpecial Weather StatementDMXHardin44 min
Jun 4, 10:43 PM CDTSevere Thunderstorm WarningDMXHardin, Marshall47 min
Jun 4, 11:50 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto40 min
Jun 5, 12:30 AM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto45 min
Jun 5, 12:55 AM CDTSevere Thunderstorm WarningDMXCalhoun, Sac50 min
Jun 5, 1:15 AM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Palo Alto, Pocahontas45 min
Jun 5, 1:27 AM CDTSevere Thunderstorm WarningDMXCrawford32 min
Jun 5, 1:33 AM CDTSevere Thunderstorm WarningDMXHumboldt, Palo Alto, Pocahontas, Webster27 min
Jun 5, 2:02 AM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Crawford, Humboldt, Kossuth, Palo Alto and 4 more43 min
Jun 5, 2:42 AM CDTSevere Thunderstorm WarningDMXHamilton, Humboldt, Webster, Wright48 min
Jun 5, 2:45 AM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Crawford, Sac45 min
Jun 5, 2:45 AM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Wright45 min
Jun 5, 3:17 AM CDTSevere Thunderstorm WarningDMXBoone, Calhoun, Carroll, Greene, Webster43 min
Jun 5, 3:22 AM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Wright21 min
Jun 5, 3:34 AM CDTSevere Thunderstorm WarningDMXButler, Franklin, Grundy, Hamilton, Hardin41 min
Jun 5, 3:45 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Guthrie45 min
Jun 5, 4:35 AM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Warren40 min
Jun 5, 4:45 AM CDTSevere Thunderstorm WarningDMXClarke, Dallas, Jasper, Madison, Marion, Polk and 1 more45 min
Jun 5, 5:07 AM CDTSevere Thunderstorm WarningDMXClarke, Jasper, Lucas, Madison, Marion, Polk and 1 more38 min
Jun 5, 5:40 AM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Lucas, Mahaska, Marion, Monroe and 1 more50 min
Jun 5, 6:27 AM CDTSpecial Weather StatementDMXWapello63 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.